Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Gray, ME

July 18, 2002Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2002, 3:42 PM EDT for Waldo County, Maine. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 3:42 PM EDT (19:42 UTC)
Expired
Jul 18, 2002, 4:15 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Whole counties

County Waldo County, ME

The radar

The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:45 PM EDTThunderstorm Wind 50 ENorth Palermo, ME
Jul 18, 3:50 PM EDTThunderstorm Wind 50 ELiberty, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS51 KGYX 181942
SVRGYX
MEC027-182015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WALDO COUNTY IN SOUTH CENTRAL MAINE

* UNTIL 415 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LIBERTY...OR ABOUT 11
  MILES SOUTHEAST OF WATERVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER LIBERTY AT 355 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT THU JUL 18 2002

SYNOPSIS...A COLD FRONT WILL STALL SOUTH OF THE FORECAST AREA
TONIGHT.  WEAK LOW PRESSURE WILL DEVELOP ALONG THE FRONT AND MOVE
NORTHEAST FRIDAY.  HIGH PRESSURE WILL BUILD SOUTHEAST OVER THE
FORECAST AREA FRIDAY NIGHT AND SATURDAY.  THE HIGH WILL MOVE
SOUTHEAST OVER THE OFFSHORE WATERS SATURDAY NIGHT AND SUNDAY.

ZONE FORECASTS...PROBLEM OF THE DAY WILL BE THE SURFACE WAVE THAT
DEVELOPS ALONG THE FRONT AND PUSHES CLOUDS/SHOWERS BACK NORTHEAST
INTO THE FORECAST AREA TONIGHT AND FRIDAY.  MODEL SOLUTIONS IN
REASONABLE AGREEMENT IN DEVELOPING ONSHORE FLOW WITH EXTENSIVE CLOUD
COVER AND SCATTERED SHOWERS.  EXPECT THESE CONDITIONS TO PERSIST
OVER EXTREME SOUTHWEST ZONES THIS EVENING THEN BEGIN TO SPREAD
NORTHEAST LATER TONIGHT.  FRIDAY SHAPING UP TO BE COOL AND DAMP
ALONG THE COAST AND PARTLY SUNNY OVER THE MOUNTAINS.  CANNOT RULE
OUT SOME SCATTERED SHOWERS AS FAR NORTH AS THE FOOTHILLS AND EASTERN
SLOPES OF THE MOUNTAINS SO WILL INCLUDE 30 PERCENT CHANCE THERE.
HIGH PRESSURE BRINGS MUCH DRIER AIR MASS FRIDAY NIGHT INTO
SATURDAY.  SOME PATCHY FOG POSSIBLE FRIDAY NIGHT.  SATURDAY LOOKS TO
BE A BENIGN WEATHER DAY WITH MILD TEMPERATURES AND LOWER RH.
TEMPERATURES BEGIN TO REBOUND SUNDAY ON THE BACK SIDE OF THE HIGH.
PWMWRKZFP AVAILABLE FOR COORDINATION.

MARINE FORECAST...WINDS BELOW 20 KTS AND SEAS 1 TO 3 FT THROUGH
SUNDAY.  WINDS COULD APPROACH 20 KTS IN SOUTHWEST FLOW MONDAY.  NO
FLAGS.  PWMWRKCWF AVAILABLE FOR COORDINATION.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.